Kentucky, 2022

Flash Flooding and Damaging Winds in Kentucky, July 20 to 21, 2022

July 20 to 21, 2022 · NWS LMK · 9 events in 6 counties and zones

During the evening and overnight hours of July 20th into July 21st, strong to severe thunderstorms developed out ahead of an approaching cold front. On the afternoon of July 20th, temperatures surged into the mid-90s across central Kentucky, with dewpoint temperatures reaching the mid-70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the evening and overnight hours of July 20th into July 21st, strong to severe thunderstorms developed out ahead of an approaching cold front. On the afternoon of July 20th, temperatures surged into the mid-90s across central Kentucky, with dewpoint temperatures reaching the mid-70s. The warm and unstable low levels, combined with mid-level height falls from an approaching trough, allowed for greater than 4000 J/kg mixed-layer CAPE across portions of south central Kentucky during the evening hours of July 20th. Despite some boundary layer stabilization during the late evening hours, a low-level jet allowed for convection to sustain itself through the overnight hours, with scattered wind damage being observed mainly across south central Kentucky. While convection was initially fairly discrete in nature, after midnight, an evolution toward one large convective complex was observed, which contributed to additional flash flooding issues across south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 9:17 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 20, 9:17 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1017 PM EDT Wed Jul 20 2022

.Mesoscale Update...
Issued at 1017 PM EDT Wed Jul 20 2022

Convection has strengthen a bit more over the last hour across
portions of south-central KY.  Two cluster of storms are being
monitored across south-central KY.  The first is across portions of
Marion, Taylor, Boyle and northern Casey counties.  Convection is
within an instability maximum with MLCAPE values in the 3500-4000
J/kg range.  While instability is quite robust, vertical wind shear
remains generally weak in this area.  However, we'll be on guard for
this convection to take on more bowing like structures as they
become more outflow dominated.  Additionally, a localized flood
threat is possible in this corridor as well as storms are training
from west-east.  A Flood Advisory has been posted, but a warning may
be required if continued training occurs.  Further south across
Monroe and Cumberland counties, a cluster of strong storms with
heavy rainfall and lightning will continue to push eastward.

Some additional convection has continued to persist out across the
Pennyrile region of western KY.  This activity will push off to the
east-southeast over the next few hours producing some gusty winds,
intense lightning, and heavy rainfall.

Issued at 907 PM EDT Wed Jul 20 2022

Convection that developed over southwestern IN struggled as it moved
east toward our CWA.  It appears that very marginal mid-level lapse
rates prevented these storms from gaining too much strength.  This
convection has diminished in coverage with only a remnant
shower/storm that will move through southern Perry, IN and northern
Breckinridge counties.  Some additional convection has developed
over southern IN which will affect portions of Clark IN and perhaps
portions of Oldham county over the next hour.

Second batch of convection has developed along an instability axis
from Bowling Green northeast through the Lexington Metro area. This
convection is currently sub-severe.  The latest models suggest that
convection may grow more upscale over the next 1-2 hours across our
southeast sections.  Overall severe threat looks to be low here due
to the lack of vertical wind shear, though instability remains quite
high across the region.  With this convection, we expect wind gusts
of 40-45 mph and possibly some marble to dime sized hail with the
strongest cores that go up.

Lastly, will also do a quick update to the zones to drop the Heat
Advisory and Excessive Heat Headlines that expired at 900 PM EDT.

Issued at 655 PM EDT Wed Jul 20 2022

After a bit of delay due to some capping near 850 hPa, convection
has developed ahead of the approaching cold front along a pre-
frontal confluence.  Activity is developing within a very unstable
atmosphere where MLCAPE values are in the 3500-4500 J/kg range.
Objective analysis has around 25-30kts of shear, though regional
VWP's suggest more of 30-35kts which is sufficient for organized
convection.

Based on environmental parameters and high resolution guidance,
convection looks to remain generally multi-cellular in nature with a
threat of storms becoming more outflow dominant with time.  So a
transition from multi-cellular to bowing segments is likely.  Main
uncertainty here remains overall coverage.  As of this writing, the
highest risk of strong/severe weather will remain west of the I-65
corridor for the next 1-2 hours.  Should overall coverage increase,
and there is some evidence of that already, a SVR box could be
issued for portions of the LMK CWA over the next hour.

&&

.Short Term...(This evening through Thursday)
Issued at 323 PM EDT Wed Jul 20 2022

As a low pressure system in the middle of the Great Lakes continues
its eastern trek, its trailing cold front approaches the Lower Ohio
Valley this evening. This is expected to generate a line of showers
and storms. At first a few cells are expected to fire across
southern Indiana around 23z. The line will continue to the southeast
as it fills in and becomes a mostly solid line of convection across
the rest of central Kentucky. Severe weather chances will come to an
end around 01z. Earlier concerns of low level rotation with the
system have dissipated as low level SRH remain marginal. Plenty of
instability remains with MLCAPE values around 3,500 J/kg. Low level
lapse rates are steep with DCAPE values in the 1,500 J/kg range, so
gusty winds are the the main threat. However,some of the latest CAMs
have increased a low level inversion just off the surface. If this
materializes, this will lower the wind threat. Mid-level lapse rates
are unimpressive, limiting any hail to the lower end.

Our Lake Cumberland region is under a Slight risk for Excessive
Rainfall this evening due to expected heavy rainfall rates.
Widespread flooding isn't expected, but dew to 1-2" per hour rates
and some of the lower Flash Flood Guidance (1.5-1.75 in an hour)in
the area the Slight was placed over the area.

Dew points have been overachieving in our southwestern counties,
resulting in heat indices nearing Excessive Heat Warning levels, so
a warning will be forthcoming for the affected area.

Tomorrow, behind the front, temperatures will be limited to the
upper 80s to low 90s, and dew points will remain in the 60s for most
with a few 70s possible in southern Kentucky. Skies will be clear
and sunny.

.Long Term...(Thursday night through Wednesday)
Issued at 330 PM EDT Wed Jul 20 2022

Synopsis...The first half of the medium range 500-mb pattern will
feature an eastward- expanding ridge, which along with the quasi
stationary Southwest dome of high pressure, will allow positive
height anomalies to pervade from the Great Basin to the central
Plains and the Southeast. On the other hand, deep closed low over
Canada will maintain below-normal height anomalies on the northern
third of the CONUS as low-amplitude shortwave troughs travel from
the Pacific Northwest through the northern Plains to later round the
base of the low in the Great Lakes vicinity. The above scenario will
account for a mostly zonal upper jet oriented across the northern
Plains into the Great Lakes and a vorticity maxima/frontal waves
corridor positioned roughly on the upper Ohio Valley.

Model Predictability...Overall, there is good model agreement on the
large scale pattern throughout the weekend with subtle differences
appearing by next week regarding the intensity and location of the
Canadian closed low, per WPC cluster phase diagram, which will be
considered typical given the lead time. On the mesoscale level, the
Canadian 20/00Z run had low rain chances for the Friday night-
Saturday morning period in southern Indiana and northern Kentucky
versus a dry forecast from the GFS and ECMWF. However, the new
20/12Z run has pushed the rain farther north and clear the area.
Moreover, area-wide Sunday high temperatures populated on the high
end as they compare to the 90th percentile of the forecast MaxT
distribution and slightly above the 75th percentile of the NBM. It
is important to mention that the 20/12Z ECWMF came as the upper
extreme outlier. Therefore, decided to go with the new WPC guidance
for this parameter.

Friday...Weakening cold front will transit trough the area, but no
weather will be associated with it, aside from a NW wind shift and
upper-level clouds, as dry air remains anchored in the mid to low
levels with a shallow inversion later around 950 mb. Highs will stay
well above-normal (low to mid 90s) with dewpoints dropping below 70
after the weak frontal passage, so the heat index will not make it
to the triple digits.

Saturday - Sunday...The previously-mentioned weak cold front will
stall roughly along southern Kentucky/northern Tennessee and then
lifting back up to the upper Ohio Valley during Saturday. This will
allow a higher theta-e airmass to advance northward and eventually
host possible heat advisory headlines both on Saturday and Sunday.
So far, hotter temperatures are expected on Saturday as southerly
wind WAA and solar heating will be maximized under mostly sunny
conditions. The adjustments made to Sunday high temps (see section
above) and the intrusion of high clouds from the west-northwest will
probably limit heating in the afternoon, but there is still
possibility to achieve heat indexes above 100 degrees.

Next Week...A baroclinic frontal boundary will be oscillating
at/near the lower Ohio Valley which will ram up the rain and storm
chances. There is indication that several vort maxes will be riding
this boundary, so the possibility of a low-end severe weather risk
cannot be ruled out, either. Meanwhile, forecast highs range from
the upper 80s in southern Indiana to the low 90s in far south-
central Kentucky as the CWA sits in the warm sector with dewpoints
into the low 70s. However, this might vary as convection potentially
develops following the diurnal cycle.

&&

.Aviation...(00Z TAF Issuance)
Issued at 700 PM EDT Wed Jul 20 2022

IMPACTS:
 -Gusty SW gradient winds subsiding this evening
 -Scattered evening storms

DISCUSSION:

After a bit of delay due to 850 hPa capping, convection has fired
just northwest of KHNB within the last hour.  We expect this
convection to continue to move southeastward this evening and mainly
affect KHNB initially.  Overall convective coverage is uncertain
this evening but will plan on putting in a period of VCTS at
KBWG/KSDF/KLEX to account for storms ahead of the front.  Most of
the activity should diminish after 21/06Z with skies clearing and
winds shifting to the NW.

CONFIDENCE:

Medium on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale.....MJ
Short Term....KDW
Long Term.....ALL
Aviation......MJ
Hazardous weather outlook, Jul 20, 8:10 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
910 PM EDT Wed Jul 20 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
910 PM EDT Wed Jul 20 2022 /810 PM CDT Wed Jul 20 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Evening and Overnight.

Scattered thunderstorms will be possible across the outlook area
this evening and should diminish later tonight. Some of the storms
could be strong to severe with locally damaging winds to most likely
severe weather hazard. Heavy rainfall and some small hail will also
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat could approach dangerous levels Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

GENERAL STORM MOTION OF THE DAY:

Storms this evening will move from west to east at 20-25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/KDW

In the hours before

Special weather statement, Jul 20, 5:53 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
653 PM EDT Wed Jul 20 2022

INZ083-202330-
Dubois IN-
653 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southwestern Dubois
County through 730 PM EDT...

At 652 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winslow, moving east-southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Dubois
County, including the following locations... Duff, Huntingburg
Airport, Millersport, Ireland, Maltersville, Huntingburg, Saint
Henry, Johnsburg and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3842 8707 3841 8686 3820 8689 3820 8698
      3824 8707
TIME...MOT...LOC 2252Z 283DEG 19KT 3836 8716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EBW
Special weather statement, Jul 20, 7:55 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
755 PM CDT Wed Jul 20 2022

KYZ071-073-210130-
Warren KY-Allen KY-
755 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of north central Allen
and east central Warren Counties through 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bowling Green, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Warren
and north central Allen Counties, including the following
locations... Bristow, Hardcastle, Gotts, Polkville, Martinsville,
Motley, Pondsville, Kepler, Loving and Claypool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3693 8647 3701 8646 3704 8614 3697 8615
      3694 8617 3692 8616 3691 8618 3690 8616
      3689 8616
TIME...MOT...LOC 0054Z 272DEG 26KT 3697 8637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Jul 20, 8:28 PM EST, 1 hour before
Special Weather Statement
National Weather Service Louisville KY
828 PM CDT Wed Jul 20 2022

KYZ073>076-210200-
Metcalfe KY-Monroe KY-Allen KY-Barren KY-
828 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northwestern Monroe,
east central Allen, southeastern Barren and southwestern Metcalfe
Counties through 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Scottsville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Tompkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3670 8605 3682 8605 3690 8570 3668 8569
TIME...MOT...LOC 0127Z 264DEG 29KT 3676 8597

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Jul 20, 8:34 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
934 PM EDT Wed Jul 20 2022

KYZ054-055-066-210200-
Boyle KY-Marion KY-Casey KY-
934 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of east central Marion,
southwestern Boyle and north central Casey Counties through 1000 PM
EDT...

At 934 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lebanon, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Boyle,
east central Marion and north central Casey Counties, including the
following locations... Brumfield, Mitchellsburg, Parksville, Gravel
Switch, Forkland, Riley, Butchertown, Penick, Aliceton and Poplar
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3750 8518 3760 8519 3766 8488 3747 8488
TIME...MOT...LOC 0134Z 266DEG 23KT 3756 8510

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Jul 20, 8:38 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
938 PM EDT Wed Jul 20 2022

KYZ046-054-210200-
Marion KY-Washington KY-
938 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of central Marion and
south central Washington Counties through 1000 PM EDT...

At 937 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorm near Lebanon, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lebanon around 955 PM EDT.

Other locations in the path of this storm include Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3748 8547 3749 8547 3750 8548 3754 8550
      3756 8552 3759 8550 3769 8519 3747 8517
TIME...MOT...LOC 0137Z 263DEG 21KT 3758 8537

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Jul 20, 9:02 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
902 PM CDT Wed Jul 20 2022

KYZ074>076-081-210230-
Metcalfe KY-Monroe KY-Cumberland KY-Barren KY-
902 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of central Monroe,
western Cumberland, southeastern Barren and southern Metcalfe
Counties through 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tompkinsville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tompkinsville around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 8582 3687 8583 3693 8538 3666 8536
TIME...MOT...LOC 0202Z 266DEG 24KT 3679 8573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJ

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 20, 9:28 PM EST
Where
Marion County, 0.41 mi S of Bradfordsville
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.494, -85.150

Trees were down along Highway 49 near Liberty Road.

Thunderstorm Wind, Russell

When
July 20, 10:04 PM CST
Where
Russell County, 1.03 mi SW of Long Bottom
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -85.144

There were six trees down along South Highway 127 near Wolf Creek Dam.

Thunderstorm Wind, Hart

When
July 20, 11:34 PM CST
Where
Hart County, 0.55 mi E of Woodsonville
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.270, -85.890

A power line fell on a house and started a fire.

Thunderstorm Wind, Cumberland

When
July 21, 12:51 AM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.790, -85.370

Trees were down within the city limits of Burkesville.

Thunderstorm Wind, Metcalfe

When
July 21, 12:57 AM CST
Where
Metcalfe County, 0.3 mi NNE of Summer Shade
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.884, -85.699

Trees were down along Summer Shade Road.

Thunderstorm Wind, Barren

When
July 21, 1:19 AM CST
Where
Barren County, 3.01 mi SW of Lucas
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.848, -86.066

Trees were down along Scottsville Road near the county line.

Flash Flood, Barren

When
July 21, 1:45 AM CST to 3:45 AM CST
Where
Barren County, 2.18 mi S of Glasgow Muni Arpt to 1.52 mi ESE of Glasgow Muni Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.999, -85.942

Flash flooding was reported within the city limits of Glasgow.

Flash Flood, Cumberland

When
July 21, 2:11 AM CST to 4:11 AM CST
Where
Cumberland County, 0.94 mi NW of Burkesville to 0.18 mi WNW of Dougan Town
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.791, -85.379

Flood waters have entered businesses in Burkesville.

Flash Flood, Cumberland

When
July 21, 2:16 AM CST to 4:16 AM CST
Where
Cumberland County, 0.88 mi NE of Bakerton to 0.98 mi N of Bakerton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.860, -85.320

Portions of Lawson Bottom Road were washed out from flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046299, 1046297, 1046298, 1046302, 1046300, 1046301, 1046294, 1046295, 1046296.